Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 35, NWS Dodge City, KS

May 2, 2006Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2006, 7:21 PM CDT for Barber County, Comanche County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 7:21 PM CDT (00:21 UTC)
Expired
May 2, 2006, 8:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:27 PM CDTHAIL 110 Se Coldwater, KS
May 2, 7:35 PM CDTHAIL 1.757 Ese Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030022
SVRDDC
KSC007-033-030100-
/O.NEW.KDDC.SV.W.0035.060503T0021Z-060503T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 720 PM CDT...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS 
  REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  
  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF AETNA...AND MOVING 
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF WESTERN BARBER COUNTY...
  RURAL RESIDENCES OF EASTERN COMANCHE COUNTY...
  AETNA...
  SUN CITY...
  LAKE CITY...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE
OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 030040
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT TUE MAY 2 2006

KSC007-033-030100-
/O.CON.KDDC.SV.W.0035.000000T0000Z-060503T0100Z/
BARBER KS-COMANCHE KS-
738 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN COMANCHE AND WESTERN BARBER COUNTIES...

AT 737 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHWEST
OF AETNA...OR ABOUT 10 MILES SOUTHEAST OF WILMORE...MOVING NORTHEAST
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUN
CITY AND LAKE CITY.

AT 731 PM CDT A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 
COVERING THE GROUND 6 MILES EAST SOUTHEAST OF COLDWATER.

LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886

$$
UMSCHEID
000 
WWUS53 KDDC 030100
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT TUE MAY 2 2006

KSC007-033-030109-
/O.EXP.KDDC.SV.W.0035.000000T0000Z-060503T0100Z/
BARBER KS-COMANCHE KS-
759 PM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COMANCHE AND WESTERN
BARBER COUNTIES EXPIRES AT 800 PM CDT...

THE STORM LOCATED 7 MILES SOUTHWEST OF LAKE CITY HAS WEAKENED AND 
NO LONGER POSES A THREAT TO LIFE OR PROPERTY.

A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN BARBER 
COUNTY.

LAT...LON 3726 9923 3704 9920 3710 9868 3744 9886

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:58 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 2, 2:58 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT TUE MAY 2 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING THEN ANOTHER ROUND AFTER MIDNIGHT. THEN HIGH
TEMPERATURES ON WEDNESDAY AND THURSDAY AND CHANCES OF RAIN.

SURFACE DEWPOINTS ARE INCREASING AHEAD OF COLD FRONT IN NEBRASKA.
THIS IS MAKING FOR A VERY UNSTABLE AIRMASS WITH A DRYLINE FORMING
IN FAR SOUTHWEST KANSAS. CURRENT THINKING IS SOME SEVERE
THUNDERSTORMS WILL FORM ALONG DRYLINE WITH 1500 TO 2000 JOULES PER
KILOGRAM CAPES LATE THIS AFTERNOON. THIS IS EVIDENT ON CURRENT SHORT
FUSE COMPOSITE WITH THE INITIAL AREA OF DEVELOPMENT EXPECTED FROM
LIBERAL TO GARDEN CITY. THE MAIN THREAT WILL BE LARGE HAIL AND HIGH
WINDS. THEN LATER TONIGHT A STRONG COLD FRONT WILL BEGIN TO MOVE INTO
NORTHWEST KANSAS BY MIDNIGHT AND MOVE INTO THE MEADE TO PRATT AREAS
BY 12Z. HAVE UPPED POPS TO AROUND 50 PERCENT FOR THUNDERSTORMS, SOME
SEVERE, LATE TONIGHT ALONG COLD FRONT. WINDS WILL INCREASE TO 20 TO
30 MPH BEHIND THE COLD FRONT. OVERNIGHT LOWS IN THE MID 50S EXCEPT
AROUND 60 IN THE SOUTHEAST CWA LOOK GOOD.

ON WEDNESDAY THE WINDS WILL BE 20 TO 30 MPH IN THE MORNING BEHIND
THE FRONT WILL A FEW STRONG TO SEVERE THUNDERSTORMS REMAINING IN THE
SOUTHEAST CWA AROUND THE MEDICINE LODGE AREA. SKIES SHOULD BE
MOSTLY CLOUDY WITH HIGHS ONLY IN THE 60S. SOME MORE SHOWERS MOVE
INTO WESTERN KANSAS AROUND MIDNIGHT AS MORE UPPER AIR DISTURBANCES
MOVE ACROSS FROM WEST TO EAST AND HAVE LEFT A 30 PERCENT POP.
OVERNIGHT LOWS ON WEDNESDAY LOOK TO BE MAINLY IN THE 40S. THEN FOR
THURSDAY LOOK FOR A CONTINUED SMALL CHANCE OF LIGHT RAIN SHOWERS IN
COOL AND MOIST UPSLOPE FLOW. HIGHS ON THURSDAY MAY ONLY BE AROUND
60 UNLESS SOME SUN BREAKS OUT.

DAYS 3-7...

FOR THE END OF THE WORK WEEK APPEARS SURFACE BOUNDARY WILL BE
LOCATED ACROSS THE TX PANHANDLE WITH MOISTURE POOLING NORTH OF THIS
BOUNDARY. MODELS ALL SUPPORTING THIS TO VARIOUS DEGREES SO BASED ON
LIFT NORTH OF THE FRONT LOOKS LIKE OUR SW CWA WILL HAVE THE BETTER
CHANCE FOR PCPN FRIDAY. FURTHER NORTH STILL UNABLE TO COMPLETELY
RULE OUT SOME LIGHT PCPN BASED ON 85H-7H MOISTURE AND INSTAB SO WILL
KEEP SOME LOWER POPS GOING HERE THROUGH FRIDAY NIGHT AS WELL.

ENSEMBLES AND MODEL COMPARISONS AT 12Z SHOWING A SIGNIFICANT
DIVERGENCE IN SOLUTIONS STARTING OVER THE WEEKEND PERIOD AND
CONTINUING THROUGH NEXT WEEK. CONFIDENCE IS NOT HIGH ON WHICH MODEL
SOLUTION IS MORE CORRECT BUT PER W/V LOOP OVER THE PACIFIC AND HT
ANOMALIES AM LEANING SLIGHTLY TOWARDS THE ECMWF SOLUTION. THIS WOULD
SUPPORT SEVERAL WAVES MOVING ACROSS THE PLAINS LATE THIS WEEKEND
INTO EARLY NEXT WEEK. ANY WAVE WHICH DOES CROSS INTO THE PLAINS WILL
HAVE THE POTENTIAL OF PRODUCING AT LEAST A SLIGHT CHANCE OF PCPN.
TIMING...AS ALWAYS...IS AN ISSUE THAT FAR OUT BUT AT THIS MOMENT
APPEARS THE BETTER OPPORTUNITY WILL BE AROUND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  66  48  61 /  40  30  30  30
GCK  53  64  46  60 /  50  10  30  30
EHA  55  66  47  61 /  20  30  30  30
LBL  54  67  48  62 /  40  50  30  30
HYS  52  64  46  60 /  40  10  30  30
P28  60  72  52  65 /  20  50  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/18
Hazardous weather outlook, May 2, 12:51 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1251 PM CDT TUE MAY 2 2006

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1251 PM CDT (1151 AM MDT) TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND
AHEAD OF A DRYLINE IN FAR WESTERN KANSAS BY LATE AFTERNOON AND INTO
EARLY EVENING. THE BEST AREA FOR INITIAL SEVERE THUNDERSTORMS WILL BE
ALONG AND WEST OF A MEADE TO CIMARRON TO DIGHTON LINE THEN SPREADING
EASTWARD.

THEN AFTER MIDNIGHT AND INTO EARLY WEDNESDAY MORNING, ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT.
THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED EARLY
WEDNESDAY ALONG WITH A SHARP SHIFT TO STRONG NORTH WINDS AS A COLD
FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EARLY EVENING THEN AGAIN LATE TONIGHT INTO WEDNESDAY MORNING.

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:57 PM CDTSpecial Weather StatementDDCBarber63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.